Texas, 2003

Hail in Texas, March 14, 2003

March 14, 2003 · NWS MAF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 14, 2:36 PM CST, 6 hours 19 minutes earlier.

Area forecast discussion, Mar 14, 2:36 PM CST, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CST FRI MAR 14 2003

TEMPERATURES WARMING NICELY ACROSS THE CWA THIS AFTERNOON AS WEAK
UPPER LEVEL RIDGING PRESENT OVER THE AREA.  A SERIES OF SHORTWAVE
TROUGHS ARE LINED UP INTO THE PACIFIC AND WILL MOVE OVER THE AREA
DURING THE NEXT FEW DAYS.

THE FIRST SHORTWAVE TROUGH WILL TRANSLATE INTO THE AREA OVERNIGHT...
PRECEDED...AND ACCOMPANIED BY MID AND UPPER LEVEL MOISTURE.  LOW
LEVEL MOISTURE WILL ALSO INCREASE OVERNIGHT FROM THE SOUTHEAST AS H85
LLJ STRENGTHENS.  WITH THE INCREASE IN MOISTURE...LAPSE RATES PROGGED
AROUND 7-8C/KM...DRYLINE RETROGRADING WEST...AND SYNOPTIC SCALE LIFT
ON THE INCREASE...HAVE INCLUDED A LOW ORDER CHANCE OF TSRA/SHRA OVER
THE WESTERN HALF OF THE CWA.  SOME OF THE ACTIVITY COULD HOLD
TOGETHER LONG ENOUGH TO REACH THE PERMIAN BASIN AND EXTREME SOUTHEAST
NEW MEXICO...SO WENT WITH A SLIGHT CHANCE THESE LOCATIONS.  ON
SATURDAY...UPPER TROUGH WILL PASS...BUT AREAL COVERAGE AND STRENGTH
OF TSRA DEVELOPING ALONG A SHARPENED...EASTWARD MOVING DRYLINE WILL
DEPEND ON HOW MUCH CLOUD COVER PERSISTS OVER THE EAST DURING THE
DAY.  WILL GO AHEAD WITH LOW ORDER CHANCE OVER MUCH OF THE EASTERN
HALF OF THE CWA...BUT WILL HOLD OFF MENTION OF SEVERE STORMS DUE TO
POSSIBILITY OF LIMITED INSTABILITY...WEAK MID LEVEL WINDS IN AN
OTHERWISE VEERING WIND PROFILE...AND LACK OF CONFIDENCE IN TIMING OF
SURFACE AND UPPER FEATURES.  EXPECT ANY ACTIVITY THAT DEVELOPS TO
LINGER OVER EASTERNMOST ZONES LATE SATURDAY AFTERNOON/EARLY EVENING.
MOIST AIR WILL REMAIN OVER THE EASTERN CWA SATURDAY NIGHT...BEFORE
PASSING SHORTWAVE DRIES AREA OUT FROM THE WEST SUNDAY AFTERNOON.

IN THE EXTENDED...A BROAD UPPER TROUGH WILL FORM OVER THE SOUTHWEST
U.S. BY LATE SUNDAY...THEN PROCEED SLOWLY EASTWARD.  NEARLY ZONAL
FLOW ALOFT WILL EXIST OVER THE CWA DURING THIS TIMEFRAME...WHICH
WILL RESULT IN WINDY CONDITIONS AREAWIDE SUNDAY NIGHT AND MONDAY.
INITIALLY...STRONGER WINDS WILL MIX DOWN FROM FAST FLOW ALOFT AS
NEARLY ZONAL FLOW ALOFT PERSISTS OVER THE AREA.  ON TUESDAY...
LONGWAVE TROUGH TRANSLATES EAST THROUGH THE AREA...FOLLOWED BY A
PACIFIC COLD FRONT...AND STRONG WINDS AGAIN DUE TO A TIGHT SURFACE
PRESSURE GRADIENT.  WILL HOLD TEMPERATURES ABOVE NORMAL THROUGH
MONDAY...THEN COOL READINGS NEAR NORMAL FOR THE REMAINDER OF THE
WEEK...NOT SO MUCH FROM SURFACE CAA...BUT LOWER HEIGHTS/THICKNESSES.
MODELS INDICATING PRECIP AGAIN ON TUESDAY...BUT THINK WELL REMAIN
TOO DRY BY THAT TIME FOR ANY.

THANKS FOR COORD LBB.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF EE 056/079 054/084 052 67232
CNM BE 052/082 050/084 050 673--
MRF BB 046/079 042/078 041 67321
FST EE 059/083 057/087 053 67332

.MAF...
TX...NONE.
NM...NONE.

AKL
Hazardous weather outlook, Mar 14, 3:15 PM CST, 5 hours 40 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CST FRI MAR 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER
MUCH OF SOUTHWEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT.  THE
BEST CHANCE FOR THUNDERSTORMS WILL BE WEST OF A LINE FROM HOBBS TO
FORT STOCKTON TO RIO GRANDE VILLAGE.  SEVERE WEATHER IS NOT
EXPECTED...BUT DEADLY LIGHTNING AND GUSTY WINDS WILL BE POSSIBLE IN
AND NEAR ANY THUNDERSTORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON OVER MUCH
OF SOUTHWEST TEXAS AND SOUTHEASTERN NEW MEXICO.  THE BEST CHANCE OF
THUNDERSTORMS WILL BE ALONG AND EAST OF A LINE FROM HOBBS TO FORT
DAVIS TO PRESIDIO.  A FEW OF THE THUNDERSTORMS MAY BE STRONG WITH
SMALL HAIL AND STRONG...GUSTY WINDS.  DEADLY LIGHTNING WILL ALSO BE
POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The Midland/Odessa radar (KMAF), 157 km away, was scanning. The volume nearest the first event began at 02:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Reeves

When
March 14, 8:55 PM CST
Where
Reeves County, 5 mi N of Verhalen
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
31.183, -103.583

A thunderstorm increased to severe intensity on the north side of a short line of storms over central Reeves County during the late evening of the 14th. This storm was associated with a book-end vortex on the north end of the line. A TV meteorologist relayed a report from a viewer of nickel size hail on State Route 17 as the most intense part of the storm crossed the highway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344650.